What Happens If You Overdose on Sleeping Pills?
Upwards of 70 million Americans suffer from sleeplessness. It is no surprise then, that some 4 percent of the country look to medication for the chance at a good night’s sleep. Each year, millions of individuals use hypnotic drugs to achieve longer, better sleep cycles every night. These sleeping pills and aides range from high-concentrated prescriptions to over-the-counter remedies.
Physicians prescribe a wide variety of drugs to combat insomnia. Some of the more common brands include Ambien, Lunesta and Rozerem. In addition, certain benzodiazepine sedatives and antidepressants have been known to provide similar treatment, but come with the added worry of a developed dependence.
Perhaps one of the greatest hazards of sleeping pills in particular is frequency of use. Individuals with a prescription or those using antihistamines from a corner store will often assume it is safe to use these substances night after night. The truth of the matter, however, is that tolerance and dependence can lead to unintended results.
Sleep is a necessary and much-beloved biological function — and people are willing to go to incredible lengths to make sure they get the rest they need. This includes misusing medication created to help this process. Because of the likelihood of abuse, it is vital to understand the dangers that come with sleeping pills, including the risk of overdose.
There are several bodily indicators if a sleeping pill overdose does occur:
- Excessive lethargy: When used as intended, sleeping pills do just that: put people to sleep. Sleeping pill users likely use the medication often, and should be able to differentiate their typical sleepiness from something else entirely.
- Unanticipated behaviors or actions: Tiredness leads to clumsiness, and clumsiness leads to mistakes. People act differently when lethargic, but pay close attention to excessive, drunk-like behavior.
- Abdominal pain: Anything from appetite loss to constipation can occur. This is usually the most infrequent symptom of sleeping pill overdoses.
- Breathing irregularities: The overdose victim may exhibit slow or dysfunctional breathing. This should be monitored the closest of all. Administer life-saving CPR if breathing ceases and consciousness is lost.
More often than not, an overdose victim is unable — or in the case of intentional overdose, unwilling — to contact the proper authorities. Sleeping pills have overwhelming sedative effects; a victim may very well fall asleep before taking precautionary measures. It may require an onlooker to get the necessary help.
Ambien, for example, is typically taken at a 10-mg dose. At 600 mg, a user is entering overdose limitations, and serious damage is likely. Death is reported at doses higher than 2,000 mg.
An overdose on Lunesta can happen at approximately 90 times an intended dose. This would require upwards of 270 mg of the drug. Fatal overdoses only occur when mixed with depressants such as benzodiazepines and alcohol.
Similarly, it takes 200 mg of the medicine called Sonata to overdose. Users have been known to survive this amount if alcohol wasn’t involved.
Sleeping pills can be dangerous, especially when combined with other substances like alcohol and illicit drugs. If you or someone you love is struggling with substance abuse, The Recovery Village can help. Call today to learn more about drug and alcohol rehabilitation, or to schedule treatment.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700